Alert archive / Iowa / Flash Flood Warnings in 2018
Flash Flood Warning 8, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Jun 14, 2018, 9:13 AM CDT for Boone County, Story County, Iowa. It was in force for 6 hr. 11 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2018, 9:13 AM CDT (14:13 UTC)
- Expired
- Jun 14, 2018, 3:15 PM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Boone County, IA, Story County, IA
The radar
The Des Moines radar (KDMX), 30 km from the middle of the area, began a volume at 14:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 9:15 AM CDT | HEAVY RAIN 3.7 | 2 Nw Maxwell, IA | |
| Jun 14, 9:25 AM CDT | HEAVY RAIN 3.6 | 3 W Ames, IA | |
| Jun 14, 9:40 AM CDT | HEAVY RAIN 4.5 | Ames, IA | 0.8 MILES EAST OF AMES AIRPORT. |
| Jun 14, 9:45 AM CDT | HEAVY RAIN 4.75 | Ames, IA | |
| Jun 14, 10:16 AM CDT | HEAVY RAIN 5.4 | Ames, IA | 1/2 MILE SOUTH OF ISU CAMPUS. |
| Jun 14, 10:20 AM CDT | HEAVY RAIN 5.4 | 1 Wsw Ames, IA | |
| Jun 14, 10:24 AM CDT | HEAVY RAIN 6.5 | 4 E Ames, IA | VIA SOCIAL MEDIA. |
| Jun 14, 10:49 AM CDT | FLASH FLOOD | Ames, IA | WATER ROUGHLY 2 TO 3 FEET DEEP ON GRAND AVENUE AT THE UNDERPASS OF THE RAILROAD JUST NORTH OF LINCOLN WAY. SEVERAL STALLED CARS. REPORT VIA SOCIAL MEDIA AND WHOTV. |
| Jun 14, 11:28 AM CDT | HEAVY RAIN 4.45 | 3 W Ames, IA | |
| Jun 14, 11:31 AM CDT | FLASH FLOOD | 1 Wsw Slater, IA | WATER UP TO THE BUMPERS ON SEVERAL VEHICLES IN A PARKING LOT NEAR THE BOONE AND STORY COUNTY LINE ON R38. REPORT VIA SOCIAL MEDIA. |
| Jun 14, 2:17 PM CDT | HEAVY RAIN 2.5 | Sheldahl, IA | VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 96 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 2.2 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1543 J/kg
- Mixed-layer CIN
- -305 J/kg
- Mixed-layer LCL
- 1231 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 219 m²/s²
- 0-3 km storm-relative helicity
- 312 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.2
The text
As transmitted.
249 WGUS53 KDMX 141413 FFWDMX IAC015-169-142015- /O.NEW.KDMX.FF.W.0008.180614T1413Z-180614T2015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Des Moines IA 913 AM CDT THU JUN 14 2018 The National Weather Service in Des Moines has issued a * Flash Flood Warning for... Story County in central Iowa... Eastern Boone County in central Iowa... * Until 315 PM CDT Thursday. * At 908 AM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. As much as three to four inches of rain has fallen and up to one to two more inches are expected. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Ames, Boone, Nevada, Story City, Huxley, Madrid, Slater, Roland, Gilbert, Woodward, Iowa State Center, Boone Speedway, Maxwell, Cambridge, Collins, Sheldahl, Kelley, Luther, Fraser and Boone Municipal Airport. This includes Interstate 35 between mile markers 102 and 126. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 4186 9393 4221 9399 4221 9348 4186 9323 $$ Zogg
1 follow-up statement
187 WGUS73 KDMX 141718 FFSDMX Flash Flood Statement National Weather Service Des Moines IA 1218 PM CDT THU JUN 14 2018 IAC015-169-142015- /O.CON.KDMX.FF.W.0008.000000T0000Z-180614T2015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Story IA-Boone IA- 1218 PM CDT THU JUN 14 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR STORY AND EASTERN BOONE COUNTIES... At 1208 PM CDT, Doppler radar indicated the rain has decreased in intensity across the warned area. As much as five to six inches of rain have fallen. Flash flooding was reported in the Ames area and is likely occurring elsewhere. The Squaw Creek is expected to go above flood stage in Ames at Lincoln Way. Please refer to the related Flood Warning for details. Some locations that will experience flooding include... Ames, Boone, Nevada, Story City, Huxley, Madrid, Slater, Roland, Gilbert, Woodward, Iowa State Center, Boone Speedway, Maxwell, Cambridge, Collins, Sheldahl, Kelley, Luther, Fraser and Boone Municipal Airport. This includes Interstate 35 between mile markers 102 and 126. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 4186 9393 4221 9399 4221 9348 4186 9323 $$ Zogg
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 5:58 AM CDT, 3 hours 15 minutes earlier.
Area forecast discussion, Jun 14, 5:58 AM CDT, 3 hours 15 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 558 AM CDT Thu Jun 14 2018 .SHORT TERM.../Today through Tonight/ Issued at 409 AM CDT Thu Jun 14 2018 Strong theta-e advection ongoing into central Iowa this morning as strong low level jet directing moisture into the state. Convection has recently developed where this strong moisture advection is occurring on the nose of strong MUCape. Have had a few reports of hail with a two inch report near Moorland early this morning with one of the stronger storms. Will continue to see a few storms approach or exceed severe criteria into this morning as the instability builds into the state with main concern continuing from large hail. The CAMs slowly progress this convection east this morning with an apparent MCV developing as the storms become more widespread. Also anticipate heavy rainfall with these storms with PWATs climbing to over 1.5". Most of the storms will pass east of the forecast area by midday with building thickness/heat into the state thereafter. Temperatures should climb nicely, especially in the west where clouds from the morning convection should give way to some sunshine. This warmth will continue into tonight with lows around 70s in most locations as the warm/humid airmass spreads over the state. Convection tonight will mainly be north and east of the forecast area where the strongest moisture advection will occur although the far northeast portions of the forecast area may see a stray storm. .LONG TERM.../Friday through Wednesday/ Issued at 409 AM CDT Thu Jun 14 2018 From Friday through Sunday our weather will be dominated by a mid-level ridge centered over the southeast U.S. and building over Iowa. This will bring persistent hot weather to our forecast area, with high temperatures well into the 90s and heat index values approaching or topping 100 degrees each day. In addition southerly breezes will hold overnight temperatures in the 70s, with lows in the mid to upper 70s in many areas. This scenario will likely justify a long-duration heat advisory, which could be issued as soon as this afternoon. All outdoor interests this weekend should plan to take appropriate precautions for potentially hazardous heat. The aforementioned mid-level ridge will also set up a proverbial "ring of fire" scenario in which multiple rounds of convection will fire on the northwestern periphery of the ridge. Initially these storms may sneak into our far northern counties, on Friday night and/or Saturday night, but generally the bulk of the activity will remain to our north and northwest across South Dakota and Minnesota. On Sunday night or Monday the ridge will begin to break down, at least across our region, as a broad 500 mb trough slowly approaches from the west. This will bring a surface trough through Iowa, accompanied by showers and thunderstorms. However, various prognostic model runs continue to show a high degree of variability in both the timing of this trough passage and also in the extent to which it will progress south of the area as opposed to stalling out nearer to the Iowa/Missouri border. Either way, by Tuesday and possibly by Monday we will see relief from the heat as the trough moves through, and it will then remain to be seen whether we get a few days of sunny and dry weather or whether the decayed frontal zone comes back northward much quicker, bringing a return of clouds and rain. This makes the forecast quite uncertain toward the middle of next week, though the one thing that can be said with some confidence is that the upcoming heat wave will not last past Monday at the latest. && .AVIATION.../For the 12Z TAFS through 12Z Friday morning/ Issued at 558 AM CDT Thu Jun 14 2018 Main concern in the forecast will be over the next six hours as convection pushes across central Iowa. This will produce areas of restricted visibilities and ceilings due to heavy rain. Surface winds will also be erratic in and around thunderstorms. However, the activity is expected to move east of the forecast area by this afternoon with widespread VFR conditions returning for the remainder of the forecast. Non-convective LLWS is also expected later tonight as the low level jet increases. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Cogil LONG TERM...Lee AVIATION...Cogil
Hazardous weather outlook, Jun 14, 3:40 AM CDT, 5 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 340 AM CDT Thu Jun 14 2018 IAZ004>007-015>017-023>028-033>038-044>050-057>062-070>075- 081>086-092>097-151100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Crawford-Carroll-Greene-Boone- Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek- Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 340 AM CDT Thu Jun 14 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Scattered thunderstorms will affect Iowa this morning, mainly north of Interstate 80. A few storms could be strong to severe, with large hail the primary threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are possible at times across far northern Iowa from Friday night through Sunday night. A few of these storms could be strong to severe, but most of the activity will be north of the border in Minnesota. More widespread thunderstorms may be possible at times from Monday through Tuesday, but confidence is lower and the severe weather threat is uncertain during that time. Hot and humid conditions will prevail from Friday through at least Sunday and perhaps into Monday. Heat index values will approach or exceed 100 degrees each afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. IAZ039-151100- Black Hawk- 340 AM CDT Thu Jun 14 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Scattered thunderstorms will affect the area this morning. A few storms could be strong to severe, with large hail the primary threat. A River Flood Warning remains in effect for the Cedar River basin at Cedar Falls. Please refer to our website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorm chances will return to the area between Monday and Tuesday of next week. The severe weather threat is uncertain at this time. Hot and humid conditions will prevail from Friday through at least Sunday and perhaps into Monday. Heat index values will approach or exceed 100 degrees each afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Lee
In the hours before
Local storm report, Jun 14, 8:57 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
857 AM CDT THU JUN 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 1 SSE ALTOONA 41.63N 93.47W
06/14/2018 M2.63 INCH POLK IA TRAINED SPOTTER
&&
BFSpecial weather statement, Jun 14, 9:00 AM CDT, 13 minutes before
Special Weather Statement National Weather Service Des Moines IA 900 AM CDT Thu Jun 14 2018 IAZ033>035-045>048-141600- Sac-Calhoun-Webster-Carroll-Greene-Boone-Story- Including the cities of Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Carroll, Jefferson, Boone, and Ames 900 AM CDT Thu Jun 14 2018 ...Strong Wind Gusts Possible... A line of thunderstorms is slowly moving southeast through the area. Heavy rainfall is likely with these storms along with wind gusts between 35 and 45 mph. Be prepared for strong winds which could blow around loose objects. Flash flooding is also a concern. Never cross water covered roads. FAB
Local storm report, Jun 14, 9:04 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
904 AM CDT THU JUN 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN 5 S NEVADA 41.95N 93.45W
06/14/2018 M2.91 INCH STORY IA COCORAHS
&&
BFLocal storm report, Jun 14, 9:05 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
905 AM CDT THU JUN 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN 3 W AMES 42.03N 93.67W
06/14/2018 M2.79 INCH STORY IA COCORAHS
&&
BFSpecial weather statement, Jun 14, 9:08 AM CDT, 5 minutes before
Special Weather Statement
National Weather Service Des Moines IA
908 AM CDT THU JUN 14 2018
IAZ075-086-141500-
Wapello IA-Mahaska IA-
908 AM CDT THU JUN 14 2018
...Strong Wind Gusts and Small Hail Possible With Storms...
At 907 AM CDT, Doppler radar was tracking a strong thunderstorm over
Ottumwa Industrial Airport, or 7 miles north of Ottumwa, moving east
at 30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Ottumwa, Ottumwa Industrial Airport, Eldon, Fremont, Agency,
Kirkville, Chillicothe and Oskaloosa Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4099 9264 4107 9264 4125 9253 4124 9241
4116 9241 4116 9218 4090 9218
TIME...MOT...LOC 1407Z 284DEG 24KT 4112 9247
BoksaLocal storm report, Jun 14, 9:13 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
913 AM CDT THU JUN 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN 3 SW BADGER 42.58N 94.18W
06/14/2018 M3.65 INCH WEBSTER IA TRAINED SPOTTER
&&
BFThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 2:26 AM CDT | Special Weather Statement | DMX | Webster | 64 min |
| Jun 14, 2:52 AM CDT | Severe Thunderstorm Warning | DMX | Webster | 27 min |
| Jun 14, 3:25 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Story | 18 min |
| Jun 14, 6:36 AM CDT | Special Weather Statement | DMX | Boone, Hamilton, Humboldt, Pocahontas, Polk, Story and 1 more | 54 min |
| Jun 14, 7:49 AM CDT | Flash Flood Warning | DMX | Calhoun, Humboldt, Pocahontas, Webster | 6 hr |
| Jun 14, 8:38 AM CDT | Flash Flood Warning | DMX | Hamilton, Webster | 6 hr |
| Jun 14, 9:08 AM CDT | Special Weather Statement | DMX | Wapello | 52 min |
| Jun 14, 10:50 AM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Monroe, Wapello | 16 min |
| Jun 14, 12:14 PM CDT | River Flood Warning | DMX | Story | 29 hr |
| Jun 14, 2:38 PM CDT | River Flood Warning | DMX | Webster | 7 hr |
| Jun 14, 3:00 PM CDT | Heat Advisory | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more | 4 days |
Nearby
Flash Flood Warnings in Iowa, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.